Alert archive / Wisconsin / Flash Flood Warnings in 2024

Flash Flood Warning 19, NWS La Crosse, WI

August 1, 2024Adams County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Aug 1, 2024, 4:10 PM CDT for Adams County, Wisconsin. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2024, 4:10 PM CDT (21:10 UTC)
Expired
Aug 1, 2024, 7:15 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Adams County, WI

The radar

The Milwaukee radar (KMKX), 119 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:15 PM CDTFLASH FLOOD3 Nnw Big Spring, WICounty reports flooding along Highway G south of Highway 82. Unknown start time of flooding, estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WGUS53 KARX 012110
FFWARX
WIC001-020015-
/O.NEW.KARX.FF.W.0019.240801T2110Z-240802T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
410 PM CDT Thu Aug 1 2024

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southeastern Adams County in central Wisconsin...

* Until 715 PM CDT.

* At 410 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2.5 inches in 
  1 hour. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  K And L Campground, County Roads B And K, Big Spring, County Roads 
  B And P, Highway 23 And County G and Highway 23 And County B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4376 8960 4373 8960 4372 8960 4369 8960
      4368 8960 4365 8960 4364 8960 4364 8962
      4364 8966 4364 8967 4364 8972 4364 8975
      4376 8974

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR

$$

JAW
2 follow-up statements
096 
WGUS73 KARX 012201
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
501 PM CDT Thu Aug 1 2024

WIC001-020015-
/O.CON.KARX.FF.W.0019.000000T0000Z-240802T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams WI-
501 PM CDT Thu Aug 1 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR SOUTHEASTERN ADAMS COUNTY...

At 501 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4.5 inches of rain have 
fallen. The expected rainfall rate is 1 to 2.5 inches in 1 hour. 
Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  K And L Campground, County Roads B And K, Big Spring, County Roads 
  B And P, Highway 23 And County G and Highway 23 And County B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4376 8960 4373 8960 4372 8960 4369 8960
      4368 8960 4365 8960 4364 8960 4364 8962
      4364 8966 4364 8967 4364 8972 4364 8975
      4376 8974

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR

$$

JAW
261 
WGUS73 KARX 012246
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
546 PM CDT Thu Aug 1 2024

WIC001-020015-
/O.CON.KARX.FF.W.0019.000000T0000Z-240802T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams WI-
546 PM CDT Thu Aug 1 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR SOUTHEASTERN ADAMS COUNTY...

At 546 PM CDT, local law enforcement reported ongoing flooding along 
Highway G south of Highway 82. Between 2 and 4.5 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  K And L Campground, County Roads B And K, Big Spring, County Roads 
  B And P, Highway 23 And County G and Highway 23 And County B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4376 8960 4373 8960 4372 8960 4369 8960
      4368 8960 4365 8960 4364 8960 4364 8962
      4364 8966 4364 8967 4364 8972 4364 8975
      4376 8974

FLASH FLOOD...OBSERVED

$$

JAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:51 PM CDT, 2 hours 19 minutes earlier. Its key messages:

  • Scattered storms will continue into this evening. A few strong to severe storms could occur with localized damaging winds/hail and heavy rain.
  • Warmth continues into the weekend before some cooling occurs early next week.
  • Periodic shower/storm chances late weekend into early next week.
Area forecast discussion, Aug 1, 1:51 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
151 PM CDT Thu Aug 1 2024

.KEY MESSAGES...

- Scattered storms will continue into this evening. A few strong
  to severe storms could occur with localized damaging
  winds/hail and heavy rain.

- Warmth continues into the weekend before some cooling occurs
  early next week.

- Periodic shower/storm chances late weekend into early next
  week.

&&

.DISCUSSION...
Issued at 152 PM CDT Thu Aug 1 2024

This evening:

GOES water vapor imagery showed a well-defined mid-level trough
slowing spinning southeastward across the Upper MS Valley this
afternoon. Ahead of the wave, a pool of 1000-2000 J/kg of MLCAPE
will build this afternon, highest across central/western Wisconsin
with minimal capping. Expect a diurnal uptick in showers/storms this
afternoon/early evening, most concentrated across Wisconsin. Despite
relatively meager deep shear profiles beneath the trough, there may
be sufficient instability/updraft intensity to get a few strong to
marginally severe storms with hail and locally damaging downburst
winds, especially across central Wisconsin. With slower-moving
storms and moisture-rick environment (precipitable water values 150%
of average and warm cloud depths nearing 3.5 km), localized heavy
rain could occur with HREF ensemble max rain amounts exceeding 3",
particularly along and east/north of I-94. Isolated flooding could
occur in a few areas. Similarly, beneath the upper trough,
especially in areas where low-level CAPE/surface
convergence/vorticity are maximized, could not completely rule out a
funnel/brief tornado, particularly with any stronger, growing
updrafts. As the trough slowly slides south and east overnight,
showers/storms will diminish, but clouds will be slow to clear,
possibly lingering into Friday morning, especially across southwest
Wisconsin.

Friday-Thursday:

As the upper level trough drops southeast towards the Ohio Valley
Friday into Saturday, weak ridging will build across the area with
mainly dry conditions. With little change in airmass expected, highs
likely will reach well into the 80s with some low 90s possible,
especially in warmer valley locations. The NBM shows probabilities
for 90 degree temps around  50% for some of the Mississippi River
valley locations with smaller chances (10-30%) across parts of
southwest/central Wisconsin.

Beyond Saturday, northwest flow aloft will continue into next week,
although there is model spread pertaining to the amplitude of the
flow and timing/progression of embedded waves which may help spawn
showers/storms. Overall, the strongest signal for storms right now
looks to be Monday into Tuesday with a more pronounced shortwave
trough and northward push of moisture transport. CSU machine
learning probabilities show low chances for severe storms late this
weekend into early next week, which appears reasonable given the
lower predictability scenario and more seasonable/modest instability
forecast. Meanwhile, the low-level baroclinic zone looks to shift
gradually south early next week, bringing a cooler airmass
southward. The global ensemble suite, however, shows large spread in
high temps on Monday, likely due to uncertainty in the placement of
the front/baroclinic zone and associated rain/storms. Ultimately,
heading through next week, the location of the frontal zone and
timing/placement of waves will impact shower/storm chances, but
predictability in these details is low at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1251 PM CDT Thu Aug 1 2024

Scattered showers and thunderstorms will continue to develop in
Wisconsin and southeast Minnesota during the day. These storms
could produce gusty winds and heavy rainfall. Northwest winds
are expected through the TAF period. CIGS will remain between
2500ft and 5000ft during the afternoon and evening. Clouds will
clear out overnight leaving clear skies for Friday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JM
AVIATION...Cecava
Hazardous weather outlook, Aug 1, 3:43 AM CDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
343 AM CDT Thu Aug 1 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
343 AM CDT Thu Aug 1 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms into tonight. A few could be strong this
afternoon and evening. An isolated severe storm possible. Wind and
hail are the main threats. Localized heavy rain could occur with
any storm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm chances return for the start of the new week. The risk for
organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Aug 1, 10:34 AM CDT, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1034 AM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     4 NE Oronoco            44.21N 92.48W
07/31/2024                   Wabasha            MN   Trained Spotter

            Multiple large trees 30 to 40 ft high down
            along the west side of Zumbro Lake. Time
            estimated from radar.

&&

KDS
Special weather statement, Aug 1, 1:29 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
129 PM CDT Thu Aug 1 2024

WIZ017-029-011915-
Taylor WI-Clark WI-
129 PM CDT Thu Aug 1 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CLARK AND TAYLOR
COUNTIES THROUGH 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout over Owen, or 15 miles
southwest of Medford, moving northeast at 15 mph.

HAZARD...Funnel clouds possible, wind gusts up to 40 mph, and half
         inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Medford, Colby, Owen, Rib Lake, Chelsea, Westboro, Longwood,
Stetsonville, Goodrich, Withee, Curtiss, The Mondeaux Flowage,
Atwood, Perkinstown, Highway M And Joe Martin Road, Esadore Lake,
North Twin Lake, County Roads D And N, Wood Lake, and Highway 13 And
County Road M.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4538 9005 4512 9004 4512 9020 4503 9020
      4503 9031 4485 9032 4486 9072 4538 9063
TIME...MOT...LOC 1829Z 203DEG 14KT 4497 9054

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cecava
Special weather statement, Aug 1, 2:17 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
217 PM CDT Thu Aug 1 2024

WIZ017-012000-
Taylor WI-
217 PM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN TAYLOR COUNTY THROUGH
300 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Owen, or 15 miles west of Medford, moving north
at 20 mph.

HAZARD...Funnel clouds possible, wind gusts up to 40 mph, and nickel
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Jump River, Gilman, Lublin, Polley, The Mondeaux Flowage,
Perkinstown, Kathryn Lake, Donald, North Twin Lake, The Miller Dam
Flowage, County Roads D And N, Hannibal, Highway 64 And County D D,
and County Roads F And H.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4506 9049 4508 9092 4515 9093 4538 9092
      4538 9041
TIME...MOT...LOC 1916Z 182DEG 16KT 4511 9066

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Cecava
Special weather statement, Aug 1, 3:16 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
316 PM CDT Thu Aug 1 2024

WIZ029-012045-
Clark WI-
316 PM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CLARK COUNTY
THROUGH 345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 7 miles southwest of Greenwood, or
12 miles northwest of Neillsville. This thunderstorm was nearly
stationary.

HAZARD...Landspouts, wind gusts up to 50 mph, and up to nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Willard, Hog Corners, Tioga, and Mead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4478 9065 4464 9067 4466 9080 4479 9077
TIME...MOT...LOC 2015Z 118DEG 0KT 4471 9073

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Aug 1, 3:23 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
323 PM CDT Thu Aug 1 2024

WIZ044-012100-
Adams WI-
323 PM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ADAMS COUNTY
THROUGH 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Plainfield, or 14 miles northeast of Friendship.
This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Leola Marsh Wildlife Area and The Colburn Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4398 8964 4425 8972 4425 8960 4398 8960
TIME...MOT...LOC 2022Z 242DEG 2KT 4412 8961

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ferguson
Special weather statement, Aug 1, 3:35 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
335 PM CDT Thu Aug 1 2024

WIZ044-012100-
Adams WI-
335 PM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ADAMS COUNTY
THROUGH 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wisconsin Dells. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
K And L Campground and Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4364 8976 4376 8973 4377 8965 4377 8960
      4364 8960
TIME...MOT...LOC 2035Z 286DEG 4KT 4369 8966

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ferguson

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:29 PM CDTSpecial Weather StatementARXTaylor46 min
Aug 1, 2:17 PM CDTSpecial Weather StatementARXTaylor43 min
Aug 1, 2:58 PM CDTFlash Flood WarningARXAdams3 hr
Aug 1, 3:16 PM CDTSpecial Weather StatementARXClark29 min
Aug 1, 3:20 PM CDTFlash Flood WarningARXClark2 hr
Aug 1, 3:23 PM CDTSpecial Weather StatementARXAdams37 min
Aug 1, 3:35 PM CDTSpecial Weather StatementARXMarquette25 min
Aug 1, 4:01 PM CDTFlash Flood WarningARXAdams3 hr
Aug 1, 4:11 PM CDTSpecial Weather StatementARXJackson34 min
Aug 1, 4:17 PM CDTSpecial Weather StatementARXAdams28 min
Aug 1, 4:41 PM CDTSpecial Weather StatementARXJackson34 min
Aug 1, 4:44 PM CDTFlash Flood WarningARXAdams2 hr

Nearby

Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.